Michigan, 2003

Heavy Snow in Michigan, March 4 to 5, 2003

March 4 to 5, 2003 · NWS GRR · 17 events in 17 counties and zones

Low pressure moved from the panhandle of Texas northeast to Nebraska and eventually to near Toledo Ohio, producing heavy snow across central and southern lower Michigan. The heaviest snow fell in Mason (Ingham county), where ten inches of snow was reported.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Low pressure moved from the panhandle of Texas northeast to Nebraska and eventually to near Toledo Ohio, producing heavy snow across central and southern lower Michigan. The heaviest snow fell in Mason (Ingham county), where ten inches of snow was reported. Eight inch snowfall reports were received from southern Montcalm county and also near Holland, in northern Allegan and southern Ottawa counties. Most of the rest of the area between I-96 and I-94 generally received anywhere from 6 to 7 inches of snow in less than 12 hours. Another swath of around six inches of snow which fell in less than 12 hours was reported across Mason, Oceana, and Muskegon counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 4, 4:13 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 4, 4:13 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
413 PM EST TUE MAR 04 2003

FOR THE AFTERNOON PACKAGE...WE WILL BE ADDING GRATIOT AND MONTCALM
COUNTIES TO THE WARNING AND WILL ADD OSCEOLA AND CLARE COUNTIES TO
THE ADVISORY.

THE STORM SYSTEM TO OUR SOUTHWEST IS CURRENTLY GATHERING STRENGTH
AND MOVING TO THE EAST AND NORTHEAST AS HAS BEEN PROGGED FOR THE
PAST 24 TO 36 HOURS. THE SYSTEM AND ITS ASSOCIATED SNOW HAS BEEN
SLIGHTLY SLOWER THAN EXPECTED TO DEVELOP...BUT IT IS DOING SO
STEADILY. THE NICE FGEN BAND IS SHOWING UP BETTER AND BETTER ON THE
IR SATELLITE. RADAR IMAGERY AROUND THE REGION ALSO SHOWS PCPN
INCREASING IN COVERAGE. MANY OBS ACROSS THE AREA ARE SHOWING VSBYS
DOWN TO 1/2SM IN MODERATE SN.  THE ETA AND GFS ARE IN VERY GOOD
AGREEMENT WITH THIS SYSTEM AND WILL BE FOLLOWED.

AS HAS BEEN ADVERTISED...THE POTENT FGEN BAND WILL MOVE OVER THE
AREA THIS EVENING. ISENTROPIC LIFT HELPING TO AID THE DEVELOPMENT OF
THIS BAND IS CURRENTLY WELL UNDERWAY ACROSS THE REGION. THE MODELS
ARE IN VERY GOOD AGREEMENT THAT THE BEST FORCING WILL MOVE OVER THE
AREA BETWEEN 00Z AND 06Z TONIGHT. THE BEST FORCING WILL THEN MOVE
OUT OF THE AREA BETWEEN 06Z AND 12Z. THIS TIME PERIOD WILL BE THE
PERIOD IN WHICH ALL AREAS WILL SEE THEIR BEST SNOWFALL RATES.
LOOKING AT CROSS SECTIONS OVER THE AREA...THERE IS A LAYER OF SOME
INSTABILITY THAT SETS UP IN THE MID LAYERS OF THE ATMOSPHERE. THE
THINKING IS THAT THIS INSTABILITY ALONG WITH THE BEST FORCING WILL
LEAD TO THE HEAVIEST SNOWS...APPROXIMATELY SOUTH OF A GRAND RAPIDS
TO ST JOHNS LINE AND NORTH OF A KALAMAZOO TO JACKSON LINE. ANY
SLIGHT SHIFT IN THE TRACK WILL SHIFT THE HEAVIEST SNOWS...BUT THERE
IS A GOOD AMOUNT OF CONFIDENCE DUE TO THE AGREEMENT OF THE MODELS.

THE SNOW WILL CONTINUE INTO THE MORNING HOURS OF WEDNESDAY BEFORE
MOVING OFF TO THE EAST. THE SNOW WILL END FROM NW TO SE ACROSS THE
CWA. WE ARE EXPECTING THE SNOW TO MOVE OUT OF JACKSON TOWARD NOON
WED. AS THE COOLER AIR COMES IN BEHIND THIS SYSTEM...H850 TEMPS FALL
TO THE LOW TO MID TEENS. THIS WILL CREATE DELTA T/S OVER LAKE
MICHIGAN OF MID TEENS. HOWEVER...RH CROSS SECTIONS SHOW ALMOST ALL
OF THE MOISTURE PULLING AWAY. INVERSION HTS FALL TO LESS THAN 3K
FEET. ATTM...WILL PUT SOME FLURRIES IN ALONG LAKE MICHIGAN FOR
TOMORROW MORNING AND EARLY AFTERNOON. THESE FLURRIES SHOULD NOT BE
SIGNIFICANT. INLAND AREAS SHOULD SEE SOME BREAKS IN THE CLOUDS WITH
DRYING TAKING PLACE.

ON WED NIGHT...MOISTURE BECOMES ALMOST NON-EXISTENT OVER THE AREA AS
A SFC HIGH MOVES ALMOST OVERHEAD. WITH THE EXPECTED FRESH SNOW COVER
OVER ALL OF THE AREA AND FAIRLY LIGHT WINDS...TEMPS SHOULD FALL
GOOD. I DO EXPECT THERE MIGHT BE JUST ENOUGH OF A LIGHT NE BREEZE TO
KEEP TEMPS FROM REALLY PLUMMETING. WILL GO WITH MINS BELOW MOS.

THU...ANOTHER WEAK SYSTEM MOVES JUST TO OUR NORTH AND WEST LATE IN
THE DAY. AHEAD OF THE SYSTEM...AN AREA OF ISENTROPIC LIFT DEVELOPS
OVER THE NORTHERN PART OF THE LOWER PENINSULA. DEEP MOISTURE LOOKS
TO STAY NORTH OF THE AREA. WILL CUT BACK THE POPS TO CHC ACROSS THE
NORTH AND WILL GO DRY ACROSS THE SOUTHERN 2/3RDS OF THE CWA. I DO
NOT EXPECT ANY ACCUMULATIONS DUE TO THE LACK OF MOISTURE AND FORCING
IN OUR CWA. THIS THREAT SHOULD CONTINUE FOR MOST OF THU NIGHT.

THANKS TO HPC...APX...IWX...AND DTX FOR COORDINATION.

NJJ

EXTENDED FORECAST DISCUSSION...
WITH LOW PRESSURE PULLING NORTHEAST THROUGH MN...WARM AIR
ADVECTION ACROSS LAKE MI SHOULD KEEP MUCH OF THE REGION
DRY FOR THU.  WILL HOLD ONTO SOME LIGHT PRECIPITATION FOR
MY NORTHERN COUNTIES.  WARM AIR ADVECTION PERSISTS INTO
FRIDAY...BUT THE LIFT APPEARS WEAK AND THE MOISTURE
MARGINAL FOR PRECIPITATION.  WILL GO FOR A DRY DAY
ON FRIDAY.  A STRONGER FRONT SHALL BE DROPPING OUT
OF CENTRAL CANADA LATER FRIDAY...AND APPEARS TO REACH
SOUTHWEST LOWER MICHIGAN FOR SATURDAY.  WILL KEEP SOME
PRECIPITATION IN THE FORECAST TO HANDLE THIS FRONTAL
PASSAGE.  THE AVN HAS TRENDED COLDER FOR SUNDAY SHOWING
-24 DEG C AT 850 MB FOR 12Z.  WILL MAKE SOME MINOR
TEMPERATURE ADJUSTMENTS FOR THE REST OF THE WEEKEND AND
MONDAY BASED UPON THIS TREND.  IT STILL APPEARS THAT
A WARMUP MAY OCCUR NEXT WEEK...BUT WITH THE FRONTAL ZONE
NEARBY AND THE GULF SOMEWHAT OPEN...WE MAY END UP WITH
A FAIRLY UNSETTLED WEEK.

MJS

.GRR...WINTER STORM WARNING LATE THIS AFTERNOON THROUGH EARLY WED
MORNING FOR OTTAWA...KENT...IONIA...CLINTON...ALLEGAN...BARRY...
EATON...INGHAM...VAN BUREN...KALAMAZOO...CALHOUN...JACKSON...
MONTCALM AND GRATIOT COUNTIES.

WINTER WEATHER ADVISORY LATE THIS AFTERNOON THROUGH EARLY WED
MORNING FOR OCEANA...NEWAYGO...MECOSTA...ISABELLA...MUSKEGON...
OSCEOLA AND CLARE COUNTIES.
Hazardous weather outlook, Mar 4, 7:00 AM EST, 11 hours before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 AM EST TUE MAR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW IS EXPECTED TO PUSH INTO THE SOUTHWEST QUARTER OF LOWER
MICHIGAN FROM THE WEST LATE THIS AFTERNOON AND OVERSPREAD THE ENTIRE
AREA THIS EVENING. THE SNOW WILL BE HEAVY AT TIMES TONIGHT...
ESPECIALLY BETWEEN 8:00 PM AND 2:00 AM. THE SNOW WILL BECOME LIGHTER
TOWARDS DAYBREAK. BY MORNING...FOUR TO EIGHT INCHES OF SNOW WILL BE
POSSIBLE FROM GRAND HAVEN TO ST. JOHNS SOUTH TO THE INTERSTATE 94
CORRIDOR. FROM MUSKEGON TO MT. PLEASANT THREE TO SIX INCHES ARE
EXPECTED...WITH TWO TO FOUR INCHES IN THE FORECAST FROM LUDINGTON TO
BALDWIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
SNOWFALL REPORTS WILL BE MUCH APPRECIATED TONIGHT AND WEDNESDAY
MORNING.

RJD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow. Local standard time, as filed.

Heavy Snow, Ottawa

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Ottawa forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Heavy Snow, Kent

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Kent forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Heavy Snow, Montcalm

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Montcalm forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Heavy Snow, Gratiot

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Gratiot forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Heavy Snow, Ionia

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Ionia forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Heavy Snow, Clinton

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Clinton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

Heavy Snow, Allegan

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Allegan forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Heavy Snow, Barry

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Barry forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Heavy Snow, Eaton

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Eaton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Heavy Snow, Ingham

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Ingham forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Heavy Snow, Van Buren

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Van Buren forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Heavy Snow, Kalamazoo

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Kalamazoo forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Heavy Snow, Calhoun

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Calhoun forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Heavy Snow, Jackson

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Jackson forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

Heavy Snow, Mason

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Mason forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Heavy Snow, Oceana

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Oceana forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Heavy Snow, Muskegon

When
March 4, 6:00 PM EST to March 5, 6:00 AM EST
Where
Muskegon forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348979, 5348980, 5348981, 5348982, 5348983, 5348984, 5348985, 5348986, 5348987, 5348988, 5348989, 5348990, 5348991, 5348992, 5348993, 5348994, 5348995.